Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 108, NWS Indianapolis, IN

August 9, 2000Madison County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 9, 2000, 7:42 AM EST for Madison County, Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 7:42 AM EST (12:42 UTC)
Expired
Aug 9, 2000, 8:15 AM EST
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Madison County, IN

The radar

The Indianapolis radar (KIND), 48 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:00 AM ESTThunderstorm Wind 50 ECastleton, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 7:00 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS53 KIND 091242
SVRIND
INC059-095-097-091315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
742 AM EST WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN CENTRAL INDIANA
  SOUTHWESTERN MADISON COUNTY IN CENTRAL INDIANA
  NORTHEASTERN MARION COUNTY IN CENTRAL INDIANA

* UNTIL 815 AM EST

* AT 737 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LAWRENCE...OR ABOUT 12 MILES NORTHEAST OF
  INDIANAPOLIS...MOVING SOUTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRING LAKE AT 750 AM EST
  GREENFIELD AT 755 AM EST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3985 8562 4002 8572 3988 8613 3970 8569

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:30 AM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 9, 2:30 AM EST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST WED AUG 9 2000

SFC ANALYSIS EARLY THIS AM SHOWS A WEAK TROF STRETCHING FM THE GRT
LAKES TO NERN KS. HI PRES WAS OVR THE SERN STS. S-SW FLOW ACRS
INDIANA. AIR MASS VERY MOIST WITH SFC DEWPOINTS IN THE LOWER 70S ACRS
THE STATE.

FCST CHALLENGE TDY WL BE CHANCES FOR TSTMS TDY...AND SEVERE THREAT.

ETA SEEMS TO BE HANDLING THE SITUATION BEST AS IT APPEARS TO
CORRECTLY NAIL THE MCS DEVELOPMENT IN IA IN THE H7 RH FIELDS. NGM HAS
MISSED THIS FEATURE...HOWEVER THE OTHER MAJOR FEATURES BETWEEN THE
MODELS ARE QUITE SIMILAR. H8-H35 THICKNESS PROGS THIS DEVELOPMENT
TOWARD CENTRAL INDIANA. ETA/NGM FCST WEAK TROF TO SLIDE S TO INDIANA
TODAY REACHING S IN BY 00Z THURS. CONSIDERING THE CURRENT POSITION OF
THIS BOUNDARY...CENTRAL WI...THIS MAY BE A BIT FAST. HOWEVER...AS
THIS BOUNDARY PUSHES SOUTH IT WILL CERTAINLY HAVE MANY FEATURES IN
PLACE FOR STORM DEVELOPMENT. H8 THERMAL RIDGE WILL BE IN PLACE ACRS
INDIANA TDY AND MCS DEVELOPING IN IA IS ON THE NRN EDGE OF THE RIDGE.
ETA FCST CAPES IN THE UPPER 3K RANGE. LI/S WL BE QUITE FAVORABLE
ALSO. TIME SECTIONS SHOW GOOD VV ACRS AREA LATE THIS MORNING AND THIS
AFTERNOON. WL EXPECT SOME CI BLOWOFF FROM IA/IL STORMS THIS AM...BUT
THIS SHOULD HAVE LITTLE EFFECT ON DAYTIME HEATING. WITH ALL THESE
FAVORABLE THINGS FOR STORMS...WL INCLUDE STRONG WORDING.

MID LVLS DRY OUT OUT ON WED NIGHT AND THURS AS THE TROF PASSES TO THE
SOUTH. AGAIN...AS MODELS MAY BE HANDLING THE TROF A BIT FAST...WL
INCLUDE SOME POPS THIS EVENING.  DEWPOINTS AND H8 TEMPS BOTH FALL ON
THURS AS TROF HAS PASSED AND H8 RIDGE BUILDS ACRS AREA.

FWC/FAN TEMPS LOO#K GOOD...BUT WL LEAN SLIGHTLY COOLER ON TDYS HIGHS
AS EXPECTING SOME CI BLOWOFF AND PLENTY OF CLD DEVELOPMENT. ALSO AFT
SUN/MON RAINS GROUND IS STILL QUITE MOIST.

.IND...NONE.
PUMA

In the hours before

Special weather statement, Aug 9, 4:44 AM EST, 2 hours 58 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-091500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
444 AM EST WED AUG 9 2000

THERE IS A CHANCE FOR THUNDERSTORMS OVER CENTRAL INDIANA TODAY AND
TONIGHT. THERE IS A MODERATE RISK OF SEVERE STORMS OVER MUCH OF
CENTRAL INDIANA TODAY AND THIS EVENING. THE MAIN THREAT FROM ANY
STORMS SHOULD BE DAMAGING WINDS AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

PUMA
Special weather statement, Aug 9, 5:58 AM EST, 1 hour 44 minutes before
INZ028-029-035-036-043>045-091200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
558 AM EST WED AUG 9 2000

...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 AM...

AN AREA OF SHOWERS AND THUNDERSTORMS OVER EAST CENTRAL ILLINOIS WILL
PUSH EAST INTO WEST CENTRAL INDIANA BY 645 AM. THE STORMS SHOULD
FIRST REACH THE LAFAYETTE AND ATTICA AREAS. THE STORMS WILL ALSO
EFFECT MOTORISTS ON I-65 NORTH OF LAFAYETTE. THE STO7RMS WILL PRODUCE
VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND WINDS GUSTING TO 45
MPH.

PEOPLE SHOULD REMAIN ALERT TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS.

PUMA
Special weather statement, Aug 9, 6:27 AM EST, 1 hour 15 minutes before
INZ021-028>031-035-036-043-091215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 AM EST WED AUG 9 2000

...A SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF WEST CENTRAL
INDIANA UNTIL 1000 AM...

AN AREA OF THUNDERSTORMS OVER NORTHWEST INDIANA WILL PUSH INTO THE
KOKOMO...FRANKLIN AND LAFAYETTE AREAS THROUGH 730 AM. THE STORMS WILL
PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND WINDS GUSTING TO
50 MPH.

PEOPLE SHOULD REMAIN ALERT TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS.

PUMA
Special weather statement, Aug 9, 7:12 AM EST, 30 minutes before
INZ021-030-031-036>041-046>049-091315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 AM EST WED AUG 9 2000

...A SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF CENTRAL INDIANA
UNTIL 1200 AM...

AN AREA OF THUNDERSTORMS STRETCHING FROM KOKOMO TO CRAWFORDSVILLE
WAS MOVING SOUTHEAST AT AROUND 50 MPH. THE STORMS ARE EXPECTED TO
REACH THE ELWOOD...LEBANON AND NOBLESVILLE AREAS BY 745 AM AND
THE ANDERSON AND MUNCIE AREAS BY 815 AM.  THE STORMS WILL PRODUCE
VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND WINDS GUSTING TO 50
MPH.

PEOPLE SHOULD REMAIN ALERT TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS.

PUMA
Special weather statement, Aug 9, 7:30 AM EST, 12 minutes before
INZ031-091245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 AM EST WED AUG 9 2000

...SEVERE THUNDERSTORM WARNING FOR HOWARD COUNTY EXPIRES...

THUNDERSTORMS HAVE PUSHED EAST OF HOWARD COUNTY TO AND DECREASED IN
INTENSITY. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

NO REPORTS OF SEVERE WEATHER HAVE BEEN REPORTED TO THE NATIONAL
WEATHER SERVICE IN INDIANAPOLIS.

A SEVERE THUND{ERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF CENTRAL
INDIANA UNTIL 1200 PM. PEOPLE SHOULD REMAIN ALERT TO NOAA WEATHER
RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

PUMA
Special weather statement, Aug 9, 7:38 AM EST, 4 minutes before
INZ028-029-035-036-043>045-091325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
738 AM EST WED AUG 9 2000

...SEVERE THUNDERSTORM WATCH NUMBER 663 FOR WEST CENTRAL INDIANA IS
CANCELLED...

THUNDERSTORMS HAVE PUSHED EAST OF WEST CENTRAL INDIANA AND DECREASED
IN INTENSITY. THERE IS NO LONGER A THREAT FOR SEVERE WEATHER THROUGH
1000 AM AND THEREFORE THE SEVERE THUNDERSTORM WATCH WILL BE
CANCELLED.

THE COUNTIES THAT HAVE BEEN CLEARED OF THE WATCH INCLUDE WARREN...
TIPPECANOE...MONTGOMERY...FOUNTAIN...VERMILLION...PARKE AND PUTNAM.

THUNDERSTORMS MAY DEVELOP AGAIN ACROSS WEST CENTRAL INDIANA THIS
AFTERNOON. PEOPLE SHOULD REMAIN ALERT TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WATCHES AND WARNINGS.

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:57 AM ESTSevere Thunderstorm WarningINDHoward33 min
Aug 9, 7:42 AM ESTSevere Thunderstorm WarningINDHancock, Marion33 min
Aug 9, 7:56 AM ESTSevere Thunderstorm WarningINDDelaware19 min
Aug 9, 7:59 AM ESTSevere Thunderstorm WarningINDRandolph31 min
Aug 9, 8:46 AM ESTSevere Thunderstorm WarningINDJackson29 min
Aug 9, 3:20 PM ESTSevere Thunderstorm WarningINDHenry25 min
Aug 9, 4:24 PM ESTSevere Thunderstorm WarningINDRush36 min
Aug 9, 5:00 PM ESTSevere Thunderstorm WarningINDRush15 min
Aug 9, 6:22 PM ESTSevere Thunderstorm WarningINDDecatur38 min
Aug 9, 6:52 PM ESTSevere Thunderstorm WarningINDBartholomew38 min
Aug 9, 6:55 PM ESTSevere Thunderstorm WarningINDDecatur35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.